Hail, Clay
- When
- April 16, 9:10 PM CST
- Where
- Clay County, Royal
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.067, -95.283
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 16, 2:35 PM CST, 6 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT TUE APR 16 2002
CONVCTN FIRNG ALG FNT JUST S OF AREA AND SHUD CONT TO DVLP. WILL GO
SCT TSTMS N/S THRU FSD AND TSTMS LIKELY FRTHR E IN MN/IA...WITH
MENTN OF SVR BOTH AREAS. NO PCPN MENTN WRN THIRD. FNT HAS SLOWED AS
SHRTWV APPCHS FROM SW BUT SHUD PICK UP PROGRESS LATR THIS EVE AND
CLR OUT TSTMS BEFORE MIDNGT. WND ADVSY WILL BE KEPT FOR NWRN IA AND
MUCH OF SWRN MN XCP WRN BDR COS. SUSTAINED S WNDS AHD OF CDFNT OVER
30 MPH WILL BE SLOW TO DCRS AND WILL GO TO 7 PM CDT. SKIES SHUD GO
PTCLDY TNGT AND CONT PTCLDY WED...WITH GUIDNCE TEMPS LOOKG OK FOR
WED. SYS FOR WED NGT AND THU HAS GOOD WAA THO WILL HAVE LESS MOISTR
AND INSTBLTY. WILL CARRY CHC SHWRS/TSTMS LATE WED NGT AND IN SOME
AREAS INTO THU MRNG. WITH BETTER MOISTR RETURN THIS CUD BE A BETTR
PCPN PRODUCER...FOR NOW WILL CARRY AS WE HAVE BEEN. AFTR PASSAGE OF
THIS SYS COOL AIR SHUD REIGN FOR A FEW DAYS. WEAK WV CUD PRODUCE
SOME LGT PCPN OVER THE WEEKEND...FOR NOW WILL GO MOCLDY WITH COOL
TEMPS AS SYS TENDS TO GET SHEARED OFF. SOME WARMNG FOR MON THEN WILL
GO WITH A CHC OF SHWRS TUE AS BROAD TROF APPCHS AS PER MRF.
.FSD...WND ADVY THIS EVE THRU 7PM SWRN MN AWAY FROM WRN BRDR
AND MOST OF NWRN IA.
WILLIAMSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 907 PM CDT TUE APR 16 2002 THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES... BUENA VISTA IA CHEROKEE IA CLAY IA IDA IA OBRIEN IA PLYMOUTH IA WOODBURY IA DAKOTA NE THE WATCH HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES.. COTTONWOOD MN LYON MN MURRAY MN JACKSON MN NOBLES MN LINCOLN MN PIPESTONE MN ROCK MN SIOUX IA OSCEOLA IA DICKINSON IA LYON IA BROOKINGS SD MOODY SD LINCOLN SD CLAY SD UNION SD MINNEHAHA SD DIXON NE 08
The Sioux Falls radar (KFSD), 130 km away, was scanning. The volume nearest the first event began at 03:08 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290319, 5290320, 5290321.